Indiana, 2023

Strong Wind in Indiana, February 9, 2023

February 9, 2023 · NWS PAH · 6 events in 6 counties and zones

Strong and gusty south winds during the early morning hours of the 8th turned to southwest and then west by mid-afternoon on the 9th. The strong winds occurred as a low pressure center tracked northeast from central Missouri to the Michigan/Indiana border area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong and gusty south winds during the early morning hours of the 8th turned to southwest and then west by mid-afternoon on the 9th. The strong winds occurred as a low pressure center tracked northeast from central Missouri to the Michigan/Indiana border area. Peak wind gusts were measured up to 52 mph at Evansville and 55 mph at Newburgh, otherwise mostly from 40 to 50 mph. A tree fell on a house in Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 2:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 9, 2:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CST Thu Feb 9 2023

.SHORT TERM...(Today through Saturday night)
Issued at 214 AM CST Thu Feb 9 2023

The main concern in the short-term portion of the forecast will be
the gusty winds through early this afternoon. There will be another
round of light rain (possibly some snow) on Friday, mainly over
SEMO; otherwise, the rest of the short-term is fairly quiet. Flood
watch has been canceled and the Wind Advisory remains in effect.

Today and tonight: A surface low over central Missouri this morning
will quickly lift northeast to southern Lake Michigan by this
afternoon. A very tight pressure gradient associated with the low
will keep sustained winds close to 15-20 mph with gusts as high as
40 mph through early afternoon. Soundings aren't quite as unstable
in the lower levels as had been the concern, which may keep the
strongest gusts from reaching the surface. The strongest core of
winds just off the surface will also lift northeast of the area by
sunrise, which will also help keep some of the more concerning gusts
(closer to 50 mph) from reaching the surface. If those types of
gusts do occur, it will most likely be with shower activity this
morning. Will continue the Wind Advisory through early/mid
afternoon. The flood/flash flood threat will diminish as the
heaviest rain has lifted out of the area; therefore, the Flood Watch
has been canceled this morning. As the low continues to lift out of
the area tonight, expect a brief surface ridge to build into the
CWA, bringing fairly quiet conditions overnight. The next system
will be right behind it for Friday. Highs today will be in the upper
40s to mid 50s, coolest northwest. Overnight lows will be in the 30s.

Friday into Friday night: The southern edge of an upper-level trough
axis is expected to close off over southern Missouri Friday
afternoon before drifting south/southeast Friday evening. The best
forcing and moisture will be under the upper low as it closes off,
which would keep most of the precipitation farther south near the
Arkansas border in SEMO. Scattered rain showers can be expected in
those locations, but precipitation is expected to remain light.
Colder air associated with the closed low will likely allow some of
the precipitation to mix with or transition to snow from northwest
to southeast in the afternoon and early evening with the best chance
of that occurring over the Ozark Foothill counties. Not expecting
much accumulation with a warmer surface temperature and warmer soil
temperatures, but not completely out of the question to see a little
slush briefly build on grassy surfaces. Later in the evening and
overnight, the upper low will shift southeast of the area as a very
dry surface ridge builds into the CWA from the northwest. This will
allow any precipitation to come to an end overnight. Highs are
expected to be in the low 40s northwest to around 50 southeast with
temperatures dropping throughout the day. Overnight lows are
expected to be in the 20s to around 30.

Saturday and Saturday night: As the aforementioned system
intensifies rapidly and shifts well east of the area, expect upper-
level ridging to steadily increase. At the surface, a high pressure
system is expected to become centered overhead. The combination of
the two will allow for warmer temperatures along with mainly dry
conditions under a partly cloudy sky. Highs will be in the 40s on
Saturday. Overnight lows are expected to be in the mid to upper
20s.

.LONG TERM...(Sunday through Wednesday)
Issued at 214 AM CST Thu Feb 9 2023

The main focus in the long term is the potential for rain Tuesday
and Tuesday night, followed by another chance for rain around next
Thursday. Forecast confidence is higher than average with remarkably
good model agreement through most of the period.

Dry conditions should start off the long term period with the bulk
of the wet weather focused over the southeastern U.S. with a closed
southern stream low late in the weekend. A ridge of high pressure at
both the surface and aloft will generally translate eastward across
the region from Sunday into Monday night. In the middle of the
ridging, the passage of a weak trough may bring a brief increase in
clouds on Monday.

Another southern stream low forecast to be over Northern Baja
California late Sunday is forecast to move east into Texas by early
Tuesday before pivoting northeast into Missouri on Tuesday and the
Great Lakes region by daybreak Wednesday. The associated surface low
should track northwest of the immediate region, lifting a warm
frontal boundary through the forecast area Tuesday night. Increased
moisture and forcing for ascent ahead of this low will result in our
next chance of showers Tuesday and Tuesday night, with the best
chances Tuesday afternoon and evening. At this time, any instability
is forecast to remain too marginal for the mention of thunder.
Rainfall totals are forecast to remain generally below one half inch
across most of the area.

Dry conditions are forecast to briefly take hold Wednesday into
Wednesday night before the approach of yet another southern stream
storm system yields the potential for showers next Thursday. This
particular system may have more instability to work with, so we'll
need to monitor for thunder potential over the coming days.

Unseasonably warm temperatures are anticipated through the entire
long term period. Highs are forecast to range from the 50s into the
lower 60s, while lows warm from the 30s into the 40s.

&&

.AVIATION...
Issued at 1125 PM CST Wed Feb 8 2023

Showers continue to move northeastward through the Quad State
region. Variable winds tend to accompany any convective activity;
otherwise winds are shifting from easterly towards southeasterly.
A front moves through later tonight, bringing a wind shift towards
southwesterly and another possibility of showers and a few storms
late in the night with thunderstorm potential higher for
southerly terminals. Winds increase to around 20-25 kts, gusting
to around 35 kts around sunrise. Winds remain breezy through the
rest of the day but slowly decrease while cigs slowly increase to
MVFR and eventually VFR tomorrow evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 PM CST this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 3 PM CST this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 3 PM CST this afternoon for INZ081-082-
     085>088.

KY...Wind Advisory until 3 PM CST this afternoon for KYZ001>022.

&&

SHORT TERM...KC
LONG TERM...RJP
AVIATION...ATL
Hazardous weather outlook, Feb 9, 3:15 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 AM CST Thu Feb 9 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 AM CST Thu Feb 9 2023 /415 AM EST Thu Feb 9 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for the entire region through 3 PM
this afternoon. Refer to the Wind Advisory text for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or flooding this
morning.

In the hours before

Local storm report, Feb 9, 1:13 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     NON-TSTM WND GST 5 W ASH HILL            36.77N 90.32W
02/09/2023  M44 MPH          BUTLER             MO   ASOS

            ASOS STATION KPOF POPLAR BLUFF MO.

&&

DWS
Local storm report, Feb 9, 2:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST CAPE GIRARDEAU          37.31N 89.55W
02/09/2023  M50 MPH          CAPE GIRARDEAU     MO   BROADCAST MEDIA

            GREATEST WINDS SPEED ACCOMPANIED A LINE OF
            SHOWERS.

&&

KEC
Local storm report, Feb 9, 3:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     TSTM WND GST     3 WNW SCOTT CITY        37.23N 89.58W
02/09/2023  M52 MPH          SCOTT              MO   ASOS

            PEAK WIND GUST AT KCGI CAPE GIRARDEAU MO
            ASOS ASSOCIATED WITH PASSING LINE OF
            SHOWERS.

&&
Local storm report, Feb 9, 3:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND GST     3 SSW DE SOTO           37.78N 89.25W
02/09/2023  M62 MPH          JACKSON            IL   ASOS

            PEAK WIND GUST AT KMDH CARBONDALE IL ASOS
            ASSOCIATED WITH PASSING LINE OF SHOWERS.

&&
Local storm report, Feb 9, 3:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     CARBONDALE              37.73N 89.22W
02/09/2023                   JACKSON            IL   TRAINED SPOTTER

            TREE DAMAGE REPORTED IN THE CARBONDALE AREA
            DUE TO STRONG WIND GUSTS WITH PASSING LINE
            OF SHOWERS. WINDS WERE ESTIMATED AT 60 MPH.

&&
Local storm report, Feb 9, 3:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     LONE OAK                37.03N 88.66W
02/09/2023                   MCCRACKEN          KY   PUBLIC

            1-INCH TREE LIMBS BROKEN. SHINGLES BLOWN
            OFF. WIND GUSTS ASSOCIATED WITH PASSING LINE
            OF SHOWERS. TIME ESTIMATED FROM RADAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Gibson

When
February 9, 4:00 AM CST to 5:00 PM CST
Where
Gibson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
February 9, 4:00 AM CST to 5:00 PM CST
Where
Pike forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
February 9, 4:00 AM CST to 5:00 PM CST
Where
Posey forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
February 9, 4:00 AM CST to 5:00 PM CST
Where
Vanderburgh forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
February 9, 4:00 AM CST to 5:00 PM CST
Where
Warrick forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
February 9, 4:00 AM CST to 5:00 PM CST
Where
Spencer forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076928, 1076929, 1076930, 1076931, 1076932, 1076933.